Nebraska, 2015

Hail in Nebraska, July 11, 2015

July 11, 2015 · NWS OAX · 1 event in 1 county or zone

An isolated thunderstorm developed over central Nebraska shortly after midnight the morning of July July 11th. This storm moved east and dropped quarter size hail in Elgin, Nebraska before quickly dissipating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An isolated thunderstorm developed over central Nebraska shortly after midnight the morning of July July 11th. This storm moved east and dropped quarter size hail in Elgin, Nebraska before quickly dissipating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 10, 10:35 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 10, 10:35 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1135 PM CDT FRI JUL 10 2015

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 331 PM CDT FRI JUL 10 2015

PCPN NOT COMING TOGETHER THIS AFTERNOON LIKE WAS ORIGINALLY
ANTICIPATED. SHORT TERM CONVECTION ALLOWING MODELS HAVE NOT BEEN
HANDLING SITUATION ALL TOO WELL OVER OUR FORECAST AREA. WILL HOLD
ON TO POPS THROUGH THE EVENING AS WE CANNOT RULE OUT ANY
CONVECTION SPREADING NORTH WITH A WARM FRONT ACROSS NORTHERN
KANSAS. AS SPC NOTED IN THE AFTERNOON OUTLOOK UPDATE...ANY
CONVECTION THAT DOES FORM ACROSS SOUTHEAST NEBRASKA LATER THIS
AFTERNOON/EARLY THIS EVENING WILL BE ABLE TO TAP INTO MODERATE
DEEP LAYER SHEAR AND POTENTIALLY SPIN UP A FEW STRONG STORMS. DO
FEEL THE BETTER CHANCE FOR PCPN WILL BE OVERNIGHT AS CONVECTION
OFF THE HIGH PLAINS TAPS INTO THE STRENGTHENING SOUTHWESTERLY LOW
LEVEL JET AND SPREADS EAST THROUGH THE OVERNIGHT HOURS.

ANY PCPN SHOULD MOVE EAST OF THE FORECAST AREA BY MID SATURDAY
MORNING AND THE REMAINDER OF THE WEEKEND FORECAST IS DRY BUT VERY
HOT. HAVE LOWERED SATURDAY HIGHS JUST A FEW DEGREES TO FIT IN
BETTER WITH GUIDANCE. CLOUD COVER IN THE EAST MAY KEEP READINGS
SLIGHTLY LOWER IN THE UPPER 80S BUT MID 90S ARE STILL LIKELY IN
OUR SOUTHWEST. SFC DEWPOINTS WILL BE ON THE INCREASE THROUGH THE
WEEKEND AS WELL...ESPECIALLY SUNDAY. STRONGER MIXING ON SUNDAY
SHOULD PUSH HIGHS WELL INTO THE 90S WITH SOME TRIPLE DIGIT
READINGS NOT OUT OF THE QUESTION IN OUR WESTERN COUNTIES. HEAT
INDICES COULD APPROACH THE 105 RANGE IF DEWPOINTS CAN MAKE IT INTO
THE MID 70S.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 331 PM CDT FRI JUL 10 2015

MONDAY LOOKS HOT AGAIN AS THE 850 MB THERMAL RIDGE MOVES OVERHEAD.
MIXING APPEARS FAVORABLE AS A WEAK BOUNDARY DROPS SOUTH THROUGH
THE AREA. HIGHS SHOULD APPROACH THE MID TO UPPER 90S WITH HEAT
INDICES WELL IN THE 100'S ONCE AGAIN.

THUNDERSTORM CHANCES RETURN TO THE FORECAST ON WEDNESDAY AND
CONTINUE THROUGH FRIDAY AS SEVERAL FAST MOVING SHORTWAVES MOVE
OVER THE TOP OF THE FLATTENING UPPER LEVEL RIDGE.

&&

.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1135 PM CDT FRI JUL 10 2015

POTENTIAL FOR CONVECTION WILL EXIST THROUGH 12Z AS TWO CLUSTERS OF
CONVECTION OVER CENTRAL NEBRASKA WORK NORTHEAST IN ADVANCE OF WARM
FRONT. VFR CONDITIONS WILL THEN PREVAIL THROUGH THE REMAINDER OF
THE PERIOD AS WARM FRONT MOVES NORTH AND AREA COMES UNDER THE
INFLUENCE OF DOME OF HOT AIR.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...KERN
LONG TERM...KERN
AVIATION...FOBERT
Hazardous weather outlook, Jul 10, 3:21 PM CST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
421 PM CDT FRI JUL 10 2015

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-111130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
421 PM CDT FRI JUL 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

SCATTERED THUNDERSTORMS WILL BECOME MORE LIKELY AND INCREASE IN
COVERAGE AS WE HEAD THROUGH THE NIGHT AS A WARM FRONT LIFTS NORTH
FROM KANSAS AND A LOW LEVEL JET STRENGTHENS. WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED...HOWEVER A FEW STORMS COULD PRODUCE
SOME HAIL OR GUSTY WINDS.

SOUTHEAST NEBRASKA AND SOUTHWEST IOWA WILL SEE THE BEST CHANCE FOR
THUNDERSTORMS OVERNIGHT...BEGINNING IN THE EVENING AND CONTINUING
THROUGH THE NIGHT. NORTHEAST AND EAST CENTRAL NEBRASKA AND WEST
CENTRAL IOWA...INCLUDING THE OMAHA AND COUNCIL BLUFFS METRO
AREAS...WILL SEE STORM CHANCES INCREASING TOWARD MIDNIGHT...WITH
THE BEST CHANCES AFTER MIDNIGHT.

ANY STORMS THAT DO DEVELOP WILL BE PUSHING NORTHEAST OF THE AREA
SATURDAY MORNING...LEAVING THE REST OF SATURDAY DRY BUT WARM AND
HUMID. EXPECT AFTERNOON HEAT INDICES NEAR 100.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

HOT AND HUMID CONDITIONS WILL CONTINUE AT LEAST FROM SUNDAY
THROUGH TUESDAY. TEMPERATURES WELL INTO THE 90S COMBINED WITH HIGH
HUMIDITY WILL PUSH HEAT INDEX VALUES CLOSE TO 105 SUNDAY
AFTERNOON. HEAT INDICES BETWEEN 100 AND 105 WILL AGAIN BE COMMON
MONDAY AND TUESDAY AFTERNOONS.

A CHANCE FOR THUNDERSTORMS RETURNS TO THE FORECAST WEDNESDAY AND
CONTINUES INTO FRIDAY AS A SERIES OF WEATHER DISTURBANCES MOVE
THROUGH THE PLAINS. ORGANIZED SEVERE WEATHER DOES NOT APPEAR
LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL WILL NOT BE NEEDED TONIGHT OR SATURDAY.

In the hours before

Special weather statement, Jul 11, 12:30 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
130 AM CDT SAT JUL 11 2015

NEZ016-030-042-110715-
ANTELOPE NE-PLATTE NE-BOONE NE-
130 AM CDT SAT JUL 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR ANTELOPE...BOONE AND NORTHWESTERN
PLATTE COUNTIES UNTIL 215 AM CDT...

AT 129 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CUMMINSVILLE...OR 33 MILES SOUTH OF ONEILL...MOVING EAST AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALBION...NELIGH...ELGIN...CLEARWATER...PETERSBURG...OAKDALE AND
LORETTO.

THIS INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 25 AND 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4230 9830 4230 9785 4164 9783 4166 9829
TIME...MOT...LOC 0629Z 274DEG 54KT 4200 9842

ZAPOTOCNY

The radar

The Omaha radar (KOAX), 160 km away, was scanning. The volume nearest the first event began at 07:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Antelope

When
July 11, 1:30 AM CST
Where
Antelope County, Elgin
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.980, -98.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577998.